Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 214, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 5, 2004, 7:56 PM CDT for Clay County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2004, 7:56 PM CDT (00:56 UTC)
- Expired
- Sep 5, 2004, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Clay County, MO
The radar
The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
762
WUUS53 KEAX 060056
SVREAX
MOC047-060145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT SUN SEP 5 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLAY COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 845 PM CDT
* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR KEARNEY...OR ABOUT 18 MILES
NORTHEAST OF KANSAS CITY...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EXCELSIOR SPRINGS BY 805 PM CDT.
THE TOWN OF PRATHERSVILLE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 3945 9422 3933 9422 3924 9438 3933 9448
3938 9451 3945 9440 3945 9422
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:52 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 5, 2:52 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 252 PM CDT SUN SEP 5 2004 COR TO ADD MID MORNING DISCUSSION .DISCUSSION... SCATTERED SHOWERS CONTINUE DEVELOPING THIS AFTERNOON ACROSS THE FORECAST AREA...WHILE A MORE ORGANIZED BAND OF SHOWERS THAT TRUDGED ACROSS CENTRAL AND EASTERN KANSAS AND NEBRASKA DURING THE MORNING HAS FINALLY REACHED THE NORTHWEST TIP OF MISSOURI. THIS BAND IS OCCURRING AHEAD OF THE SURFACE FRONT THAT CURRENTLY SPLITS KANSAS IN HALF. INSTABILITY AHEAD OF THE FRONT IS RATHER MARGINAL AS EXTENSIVE CLOUD COVER AND SHOWERS HAS LIMITED HEATING AND WARM MID LEVEL TEMPS ARE CREATING POOR LAPSE RATES. WILL HAVE TO RELY ON THE INCREASING VERTICAL SHEAR PROVIDED BY THE SHORTWAVE CURRENTLY OVER CENTRAL NEBRASKA. THE MAIN THREAT STILL APPEARS TO BE THE POTENTIAL FOR DAMAGING WINDS AS LINEAR CONVECTION MOVES ACROSS NORTHWEST MISSOURI AND THE TIP OF NORTHEAST KANSAS THIS EVENING. RUC-PROGGED SFC-1KM STORM RELATIVE HELICITY VALUES IN EXCESS OF 150 M2/S2 ARE FORECAST TO SHIFT INTO NORTHWEST MISSOURI BY THIS EVENING...SUPPORTING AN ISOLATED TORNADO THREAT AS WELL. EXPECT OTHER THUNDERSTORMS TO DEVELOP ALONG THE FRONT TO THE WEST...WHERE A CU FIELD IS BEGINNING TO FORM. LACK OF INSTABILITY IS AGAIN A FACTOR...ALTHOUGH STORMS THAT DO FORM COULD BE CAPABLE OF PRODUCING DAMAGING WINDS AS THEY ENTER EXTREME EASTERN KANSAS AND WESTERN MISSOURI THIS EVENING. BOTH ETA AND GFS SOLUTIONS FORECAST THE THUNDERSTORM ACTIVITY TO CLEAR THE MAJORITY OF THE CWA BY SUNRISE...AND HAVE ENDED PRECIPITATION IN THE EAST BY 15Z MONDAY. IN THE WAKE OF THE FRONT...LOOKS LIKE MILD TEMPERATURES FOR THE LABOR DAY HOLIDAY...AS READINGS AT MOST LOCATIONS TOP OUT IN THE 70S. LS MAIN CONCERN AFTER MONDAY IS TEMPS. COOL HIGH PRESSURE AT THE SURFACE IS PROGGED TO HOLD TIGHT ACROSS THE REGION THROUGH THURSDAY. HAVE THEREFORE LOWERED EXPECTED HIGHS A FEW DEGREES MID WEEK WITH LIGHT NORTHEAST WINDS AND LITTLE MIXING EXPECTED. FORECAST LOWS WILL ALSO BE ON THE COOL SIDE OF NORMAL...WITH MOSTLY CLEAR SKIES AND LIGHT WINDS EXPECTED. GFS/ECMWF SHOW THE SURFACE HIGH MOVES EAST LATE IN THE WEEK AS AN UPPER LEVEL TROUGH MOVES OVER THE WESTERN CONUS PUSHING HIGHER HEIGHTS INTO THE REGION. MODEL ENSEMBLES BACK THIS UP. THUS A GENERAL WARMING TREND MAKES SENSE...AND HAVE BUMPED HIGHS UP A FEW DEGREES OVER THE WEEKEND. ONE POSSIBLE FLY IN THE OINTMENT IS WEAK SHORTWAVE ENERGY PROGGED BY THE ECMWF AND GFS TO MOVE THROUGH THE FLOW OVER THE WEEKEND. THIS MAY BRING A CHANCE FOR RAIN TO THE FORECAST AREA. HOWEVER HAVE LITTLE CONFIDENCE IN TIMING THIS FAR OUT...AND SHORTWAVE APPEARS FAIRLY WEAK AS IT MOVES ACROSS THE FORECAST AREA. FOR NOW HAVE LEFT FORECAST DRY FROM MONDAY NIGHT ON OUT THROUGH SUNDAY. NRR && .PREVIOUS DISCUSSION... 932 AM SUN... HAVE MADE UPDATES TO THE TEMPERATURE PORTION OF TODAYS FORECAST. EXPANSIVE ALTOCU DECK CONTINUES TO SPREAD EAST ACROSS THE FORECAST AREA THIS MORNING. EXPECT THIS TO LIMIT DIURNAL WARMING THIS MORNING AND AFTERNOON...SO HAVE LOWERED HIGH TEMPS ONE TO TWO CATEGORIES...ESPECIALLY ACROSS NORTHWEST MISSOURI. SCHMIT 550 AM SUN... SEVERE WEATHER THREAT MAY BE A LITTLE HIGHER THAN EARLIER ANTICIPATED FOR EXTREME NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS FOR LATE THIS AFTERNOON AND EARLY THIS EVENING. LATEST MESOETA SUGGEST A LITTLE STRONGER SFC-3KM SHEAR THAN THE EARLIER MESOETA. THE COMBINATION OF ML CAPES OF 1000-1500 J/KG AND SFC-3KM AROUND 40 KNOTS MAY ALLOW FOR AN ISOLATED TORNADO. HOWEVER...THE LATEST MESOETA MAY BE SUFFERING A LITTLE CONVECTIVE FEEDBACK AT THE SURFACE WHICH MAY BE INFLUENCING THE CONVECTIVE PARAMETERS. AS A RESULT...THREAT IS LIKELY ON THE LOW SIDE. DB 145 AM SUN... SHORT TERM DISCUSSION WILL REVOLVE AROUND THE THUNDERSTORM THREAT AHEAD OF THE UPPER TROUGH EJECTING NORTHEAST FROM THE ERN ROCKIES. LATEST MOISTURE IMAGERY INDICATES THAT THE UPPER TROUGH WAS LOCATED IN CENTRAL COLORADO...CLOSE TO THE GFS/MESOETA POSITION. MODELS APPEAR REASONABLE IN EJECTING UPPER TROUGH QUICKLY NORTHEAST AS THE NEXT IN THE SERIES OF SHORTWAVE TROUGHS MOVE A LITTLE SOUTH OF EAST INTO THE NORTHERN ROCKIES. MODELS ALSO SUGGEST THAT THE COLORADO SHORTWAVE WILL WEAKEN AS IT APPROACHES THE CWA AS IT ENCOUNTERS THE UPPER RIDGE IN THE MO AND MISS VALLEY REGIONS. THE LOW PRESSURE SYSTEM CURRENTLY IN ERN CO WILL EJECT NORTHEAST WITH A COLD FRONT TRAILING SOUTH INTO SE NEBRASKA AND CENTRAL/ERN KS BY 00Z THIS EVENING. CONCERN IS THE AMOUNT OF DEVELOPMENT ALONG THE FRONTAL ZONE LATE THIS AFTERNOON AND TONIGHT. MODELS CONTINUE TO INDICATE POOR MID LEVEL LAPSE RATES IN THE VICINITY OF THE FRONT WITH H7-H5 LAPSE RATES AROUND 5.5 DEG C. SHEAR PROFILE ALONG THE FRONTAL ZONE BECOMES UNIDIRECTIONAL WITH 20-30 KNOTS OF SHEAR BTWN SFC-6KM. SBCAPE NEAR THE FRONT DURING THE LATE AFTERNOON HOURS IN SERN NEBRASKA SOUTH TO CENTRAL/ERN KS ARE ONLY AROUND 1000 J/KG WITH THE INSTABILITY DIMINISHING THROUGH THE NIGHT ACROSS THE CWA. MUCAPE ALSO RATHER WEAK THROUGH THE NIGHT. ENOUGH SFC-6KM SHEAR IS PRESENT TO DEVELOP A STRONG SQUALL LINE AHEAD OF THE FRONT...HOWEVER INSTABILITY QUESTIONABLE. DESPITE THE QUESTIONABLE STRENGTH OF THE SQUALL LINE...WITH A WEAK CAP AND WEAK QG FORCING AIDING IN THE DEVELOPMENT OF CONVECTION ALONG THE FRONT...BELIEVE THERE IS A HIGH THREAT OF SHOWER AND THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONT THROUGH TONIGHT. GIVEN THE RELATIVELY WARM TEMPERATURES ABOVE H7 AND THROUGH THE H3 LAYER...THE HAIL THREAT APPEARS MINIMAL. BELIEVE ANY THREAT OF SEVERE WILL COME FROM DAMAGING WINDS ALONG THE SQUALL LINE. LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY THE LINE OF STORMS...HOWEVER DO NOT EXPECT A HYDRO PROBLEM AS FRONT AND THE LINE OF STORMS SHOULD BE PROGRESSIVE. GUIDANCE VALUES ALSO HAVE CLIMBED TO AROUND 2.5 INCHES PRECIPITATION MAY LINGER IN THE ERN ZONES MONDAY MORNING... OTHERWISE COOLER AND DRIER AIR WILL ADVECT SOUTHEAST BEHIND THE FRONT WITH COOLER AND DRIER CONDITIONS BY MONDAY EVE. HAVE LOWERED TEMPERATURES A LITTLE FOR MONDAY NIGHT WITH CLEAR SKIES AND LIGHT WINDS. HAVE NOT LOWERED THEM AS MUCH AS THE MESOETA SUGGESTS AS THAT MODEL GUIDANCE APPEARS TOO COLD. DB && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Sep 5, 12:30 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1230 PM CDT SUN SEP 5 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EXTREME NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS THIS AFTERNOON. THIS LINE OF THUNDERSTORMS IS EXPECTED TO STRENGTHEN AND BECOME MORE ORGANIZED LATE THIS AFTERNOON AND EVENING....GENERALLY NORTH AND WEST OF A LINE FROM ATCHISON KANSAS TO ST JOSEPH TO GRANT CITY. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH THERE IS A POSSIBILITY OF AN ISOLATED TORNADO ALONG WITH HAIL. AFTER SUNSET...THE PRIMARY THREAT WILL BE DAMAGING WINDS. DURING THE EVENING HOURS...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REMAINDER OF WESTERN MISSOURI. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS...MAINLY WEST OF THE INTERSTATE 35 CORRIDOR DURING THE EVENING HOURS. AS INSTABILITY DIMINISHES BY LATE EVENING...THE POTENTIAL FOR SEVERE WEATHER WILL DECREASE SIGNIFICANTLY AS THE THUNDERSTORMS MOVE INTO NORTH CENTRAL AND CENTRAL MISSOURI AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY MORNING EAST OF A LINE FROM CLINTON TO KIRKSVILLE. NO SEVERE THUNDERSTORMS ARE ANTICIPATED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTH AND WEST OF A LINE FROM ATCHISON KANSAS TO ST JOSEPH TO GRANT CITY...AND THIS EVENING ALONG AND WEST OF INTERSTATE 35. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LS
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.